www.WDIO.com

Concerns About Cancer Drug

Posted at: 11/15/2012 5:29 PM
Updated at: 11/15/2012 5:37 PM

There is a new caution about a drug widely used to fight breast cancer. The side effects it may cause could be worse than we thought for older patients. ABC's Dr. Timothy Johnson explains in this Medical Minute.

Herceptin belongs to a class of drugs called monoclonal antibodies. It has been effective in treating some breast cancers. But it can come with a price.

Herceptin can cause heart-muscle damage that may lead to heart failure.

A study in the "Journal of the American College of Cardiology" suggests the drug could be more dangerous than previously thought.

While earlier studies had excluded older patients, this one focused on them. Researchers found an increase in heart problems of 10 percent -- significantly higher than previous estimates ranging between one and seven percent.

The authors conclude that heart failure and damage to the heart muscle are common complications of herceptin use in older women. With higher rates than reported in clinical trials.